[Skip to Content]
[Skip to Content Landing]
Article
February 1931

THE AFTER-EFFECT OF EPINEPHRINE CHLORIDE AND EPHEDRINE HYDROCHLORIDE ON THE MUCOSA OF THE NASAL SEPTUM

Arch Otolaryngol. 1931;13(2):255-258. doi:10.1001/archotol.1931.04230010097008
Abstract

The symptomatic relief given by epinephrine and ephedrine when applied to inflamed mucous surfaces has caused them to become very popular in the treatment of ordinary acute catarrhal conditions of the nose and sinuses. In the case of epinephrine, unfortunately, after the immediate constrictor effect of the drug wears off, a condition of acute relaxation of the vasculosa occurs, which is probably worse than the original condition. This observation was made by Potts1 as early as 1906, when the alkaloid epinephrine was first used by otolaryngologists. He reported three cases of chronic turgescence of the nasal mucosa from continuous use of epinephrine during the hay-fever season and warned against its promiscuous use. This after-effect of epinephrine is a familiar one, and accounts, of course, for the greater usage of the ephedrine derivatives which apparently do not produce this undesirable reaction.

The site of action, as well as the modus

First Page Preview View Large
First page PDF preview
First page PDF preview
×